Texas, 2009Flash Flooding and Flood in Texas, October 21 to 22, 2009
October 21 to 22, 2009 · NWS EWX · 11 events in 8 counties and zones
A combination of moderate low level flow from the Gulf of Mexico and mid-level flow advecting moisture from the remnants of Tropical Storm Rick produced a deep tropical airmass ahead of a cold front over South Central Texas. These ingredients led to heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of moderate low level flow from the Gulf of Mexico and mid-level flow advecting moisture from the remnants of Tropical Storm Rick produced a deep tropical airmass ahead of a cold front over South Central Texas. These ingredients led to heavy rain and flash flooding. There was one flash flood related death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 21, 5:47 PM CST, 1 minute earlier.
Area forecast discussion, Oct 21, 5:47 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT WED OCT 21 2009
.DISCUSSION...
MOIST TROPICAL AIRMASS OVER S CENTRAL TX WILL CONTINUE THIS
EVENING AND OVERNIGHT AHEAD OF A COLD FRONT SYSTEM THAT WILL MOVE
INTO THE HILL COUNTRY AFTER 08Z AND THRU THE I35 CORRIDOR TAF
SITES BY AROUND 12Z. NUMEROUS SHRA AND ISOLD TSRA WILL MOVE NE
ACROSS THE AREA AHEAD OF THE COLD FRONT OVERNIGHT. GENERALLY MVFR
CIGS AND VSBYS WILL PREVAIL...HOWEVER VARIABLE CONDITIONS WILL
CAUSE CIGS/VSBYS TO LOWER TO LIFR AND EVEN VFR AT TIMES AS THE
SHRA MOVE THRU THE TAF SITES. SE WINDS OF 10 TO 15 KNOTS WILL
PREVAIL AHEAD OF THE COLD FRONT AND THEN SHIFT TO NWLY AT 12-22
KNOTS BY BEHIND THE FRONT. VFR CONDITIONS WILL QUICKLY DEVELOP
BEHIND THE COLD FRONT AS DRIER AIR PUSHES INTO THE REGION AND THE
SHRA/TSRA MOVE OFF TO THE EAST DURING THE MORNING HOURS.
&&
.PREV DISCUSSION... /ISSUED 301 PM CDT WED OCT 21 2009/
DISCUSSION...
AN UPPER LEVEL TROUGH CURRENTLY OVER NEW MEXICO WILL MOVE INTO THE
CENTRAL PLAINS BY THURSDAY. THIS BRINGS THE UPPER LEVEL REMNANTS OF
TROPICAL STORM RICK ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT
HOURS AND COLD FRONT ACROSS SOUTH CENTRAL TEXAS THURSDAY MORNING.
NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE
EXPECTED TONIGHT INTO EARLY THURSDAY. MOISTURE HAS BEEN INCREASING
AS PWS NEAR 2 INCHES. THE MAIN THREAT IS LOCALLY HEAVY RAINS WITH
ISOLATED TOTALS UP TO 3 INCHES OR SO. THE GREATEST IMPACT WILL BE
IN THE URBAN AREAS OF AUSTIN AND SAN ANTONIO. RAINS RAPIDLY END
WITH THE FRONTAL PASSAGE. COOLER AND DRIER WEATHER IS EXPECTED
THURSDAY INTO THIS WEEKEND DUE TO A SURFACE AND FLAT UPPER RIDGE.
AN UPPER LEVEL TROUGH CURRENTLY NEARING THE GREAT BASIN WILL DROP
SOUTHEAST INTO MEXICO AND ACROSS NORTHERN MEXICO AND FAR SOUTHERN
TEXAS FRIDAY NIGHT INTO SATURDAY. DUE TO DRIER LOW LEVELS, ONLY AN
INCREASE IN UPPER LEVEL CLOUDS IS EXPECTED. A STRONGER UPPER LEVEL
TROUGH MOVES ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY.
SUFFICIENT MOISTURE RETURNS FOR CHANCES OF SHOWERS/THUNDERSTORMS
ACROSS MUCH OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON THROUGH MONDAY
MORNING. A SURFACE AND UPPER LEVEL RIDGE BUILD INTO THE AREA WITH
DRY CONDITIONS LATE MONDAY INTO EARLY WEDNESDAY. ANOTHER UPPER
LEVEL TROUGH AND COLD FRONT MOVE THROUGH SOUTH CENTRAL TEXAS JUST
BEYOND THIS FORECAST WEDNESDAY NIGHT AND THURSDAY. THE MODELS SHOW
THIS TO BE THE STRONGEST FRONT YET THIS SEASON WITH SOME 30S
POSSIBLE IN THE HILLS NEAR HALLOWEEN, ALTHOUGH WE SHALL SEE. HAVE
GENERALLY GONE WITHIN A DEGREE OR TWO OF MAV/MEX TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 61 74 53 73 52 / 100 60 - - -
AUSTIN BERGSTROM INTL AIRPORT 63 72 48 74 47 / 100 60 - - -
NEW BRAUNFELS MUNI AIRPORT 61 74 50 76 50 / 100 60 - - -
BURNET MUNI AIRPORT 60 68 49 70 49 / 100 40 - - -
DEL RIO INTL AIRPORT 65 79 55 79 57 / 60 10 0 - 10
GEORGETOWN MUNI AIRPORT 61 71 50 73 48 / 100 50 - - -
HONDO MUNI AIRPORT 64 79 50 76 48 / 100 40 - - -
SAN MARCOS MUNI AIRPORT 64 72 50 76 49 / 100 60 - - -
LA GRANGE - FAYETTE REGIONAL 67 70 50 74 49 / 100 80 10 - -
SAN ANTONIO INTL AIRPORT 65 73 52 75 52 / 100 50 - - -
STINSON MUNI AIRPORT 65 75 52 77 52 / 100 50 - - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/01
Hazardous weather outlook, Oct 21, 2:51 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED OCT 21 2009
TXZ171>173-183>194-202>209-217>225-228-222100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT WED OCT 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE REGION TONIGHT AS A COLD FRONT PUSHES THROUGH SOUTH CENTRAL TEXAS.
GENERAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN MOST AREAS ARE EXPECTED.
A FEW ISOLATED AREAS CAN POSSIBLY RECEIVE THREE INCHES. THE FAR
WEST SHOULD EXPECT AROUND ONE INCH OF RAIN. FOR AREAS RECEIVING
HEAVIER AMOUNTS OF RAIN... MINOR FLOODING IS POSSIBLE ESPECIALLY
IN LOW LYING AREAS AND FLOOD PRONE STREETS AND CREEKS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT WILL MOVE THROUGH THURSDAY MORNING ENDING THE RAINS
FROM THE WEST. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE
LEADING EDGE OF THE COLD FRONT. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 21, 2:54 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT WED OCT 21 2009
TXZ171>173-183>194-202>209-217>225-228-220300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
354 PM CDT WED OCT 21 2009
...LOCALLY HEAVY RAINS POSSIBLE TONIGHT INTO THURSDAY MORNING...
THE UPPER LEVEL REMNANTS AND TROPICAL MOISTURE ASSOCIATED WITH
FORMER EASTERN PACIFIC HURRICANE RICK WILL MOVE ACROSS SOUTH
CENTRAL TEXAS DURING THE OVERNIGHT HOURS. THIS WILL INTERACT WITH
A SOUTHERLY FLOW BRINGING LOWER LEVEL MOISTURE FROM THE GULF OF
MEXICO AND A COLD FRONT MOVING SOUTHEAST INTO SOUTH CENTRAL TEXAS.
THIS WILL CREATE A TROPIC-LIKE AIRMASS ACROSS SOUTH CENTRAL TEXAS.
NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.
WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE EXPECTED WITH
LOCALLY HEAVY RAINFALL AMOUNTS UP TO 3 INCHES OR SO
POSSIBLE...ESPECIALLY EAST OF A JUNCTION TO CARRIZO SPRINGS LINE.
THE MAIN IMPACTS WILL BE IN THE URBAN AREAS OF AUSTIN AND SAN
ANTONIO WHERE RUNOFF WILL HAVE THE POTENTIAL TO BRIEFLY FLOOD
CREEKS...STREET INTERSECTIONS...CULVERTS AND HIGHWAY UNDERPASSES.
THE RAINS WILL END WITH THE PASSAGE OF THE COLD FRONT LEADING
COOLER AND DRIER CONDITIONS LATER ON THURSDAY INTO THIS WEEKEND.
Local storm report, Oct 21, 5:48 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0646 PM HEAVY RAIN 2 WNW HOLLYWOOD PARK 29.61N 98.52W
10/21/2009 M1.94 INCH BEXAR TX COCORAHS
1.94 INCHES OF RAIN SO FAR AND 1.81 INCHES FELL IN THE
PAST 85 MINUTES.
&&
EVENT NUMBER EWX0900168
MCDONALDFlash Flood, Bexar
- When
- October 21, 5:48 PM CST
- Where
- Bexar County, 1.08 mi NE of Cementville to 1.07 mi NE of Cementville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.509, -98.456
Heavy rain caused flooding which closed Cave Lane and Danville Avenue in San Antonio.
Flash Flood, Bexar
- When
- October 21, 6:28 PM CST
- Where
- Bexar County, 2.52 mi WNW of Fratt to 2.44 mi WNW of Fratt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.534, -98.609
Heavy rain caused flooding which closed several roads in San Antonio including Babcock Road at Hollyhock Road, Classen Road at Stahl Road, Encino Park Road at Southwell Road, Huebner Road at Southwell Road, and Lookout Road at Old O'Connor Road.
Flash Flood, Llano
- When
- October 21, 10:10 PM CST
- Where
- Llano County, 4.89 mi S of Stolz to 5.28 mi W of Kingsland Williamsar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.680, -98.517
Heavy rain caused flooding which closed numerous roads in and around Kingsland including FM 1431, FM 2545, County Road 309, and County Road 307.
Flash Flood, Burnet
- When
- October 21, 10:10 PM CST
- Where
- Burnet County, 6.25 mi S of Bertram to 2.71 mi SSW of Bertram
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -98.060
Heavy rain caused flooding which closed FM 1174 along with numerous low water crossings.
Flash Flood, Burnet
- When
- October 21, 10:30 PM CST
- Where
- Burnet County, 5.4 mi W of Burnet Craddock Arpt to 5.38 mi W of Burnet Craddock Arpt
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.764, -98.320
A woman was killed while trying to cross a low water crossing. Karen Eichelberger, age 47, was driving home after working in Austin this Wednesday night. She tried to cross the flooded low water crossing on Deer Springs Drive in her neighborhood when her 1994 Jeep was apparently forced off the road and into the creek. Her body was found one half mile downstream from where the Jeep was located.
Flash Flood, Dimmit
- When
- October 21, 10:40 PM CST
- Where
- Dimmit County, 1.09 mi NNW of Carrizo Spgs to 1.1 mi W of Carrizo Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.534, -99.858
Heavy rain caused flooding which closed 11th Street in Carrizo Springs.
Flash Flood, Zavala
- When
- October 21, 10:50 PM CST
- Where
- Zavala County, 0.92 mi SW of Crystal City Muni Ar to 0.56 mi SW of Crystal City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.690, -99.830
Heavy rain caused flooding of several roads in Crystal City with 8 inches of water covering roadways.
Flash Flood, Medina
- When
- October 21, 11:40 PM CST
- Where
- Medina County, 3.13 mi WSW of Quihi to 2.92 mi NE of Hondo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.389, -99.081
Heavy rain caused flooding which closed FM 2676 along with numerous low water crossings along State Highway 173 and County Road 462.
Flash Flood, Blanco
- When
- October 22, 1:29 AM CST
- Where
- Blanco County, Cypress Mill to 0.98 mi S of Cypress Mill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.400, -98.250
Heavy rain caused flooding which closed County Road 962 near Cypress Mill.
Flash Flood, Llano
- When
- October 22, 1:35 AM CST
- Where
- Llano County, 1.91 mi WNW of Kingsland to 1.4 mi WNW of Kingsland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -98.450
Heavy rain caused flooding which required a few evacuations of residents along Sandy Creek in Kingsland.
Flood, Travis
- When
- October 22, 10:31 AM CST
- Where
- Travis County, 2.83 mi NNW of Lake Travis to 2.27 mi W of Lake Travis
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Utility Company
- Coordinates
- 30.470, -98.040
A large marina with about 40 boats attached broke loose in Lake Travis just above the confluence with the Pedernales River and was doing damage as it floated down stream.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, October 21 to 25, 20091 injured · $137,000 · 19 events
- Winter Weather in Nebraska, October 21 to 22, 2009$36,000 · 2 events
- Heavy Snow in Colorado, October 21 to 22, 20092 events
- Funnel Cloud in Oregon, October 21, 20091 event
- High Wind in Alaska, October 21 to 22, 200959 kt wind · 1 event
- Blizzard in Alaska, October 21 to 22, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198345, 198329, 198333, 198335, 195262, 198338, 198342, 198343, 198340, 198341, 198344.